advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indiana, USA:

What happens when your blood sugar gets too low?

Answer:

Too low a level of glucose (sugar) in the blood (generally below 60 mg/dl) can occur when a person with diabetes has injected too much insulin, eaten too little food, or has exercised without extra food. A person with hypoglycemia may feel dizzy, nervous, shaky, weak, or sweaty, and have a headache, blurred vision, lightheaded sensation, hunger and find it very difficult to concentrate. This is a consequence of the release of the counterregulatory hormones (such as epinephrine and norepinephrine, growth hormone and cortisol) which are produced as a response of the body towards increasingly lower blood sugar levels. In fact, glucose is vital for our brain cells to survive and this is one of the reason why we have plenty of counterregulatory hormones (i.e. to keep our blood sugar from falling below critical levels) while there is only one hypoglycemic hormone, that is, insulin.

Taking small amounts of sugar, sweet juice, or food with sugar will usually help the person feel better within 10-15 minutes.

MS

Original posting 8 Jan 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.